Find information on medical topics, symptoms, drugs, procedures, news and more, written in everyday language.

Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis

by Peter C. Schalock, MD

Stevens-Johnson syndrome and toxic epidermal necrolysis are two forms of the same life-threatening skin disease that cause rash, skin peeling, and sores on the mucous membranes.

  • Stevens-Johnson syndrome and toxic epidermal necrolysis usually are caused by drugs or a bacterial infection.

  • Typical symptoms for both diseases include fever, body aches, a flat red rash, blisters that break out on the mucous membranes, and small areas of peeling skin (Stevens-Johnson syndrome) or large areas of peeling skin (toxic epidermal necrolysis).

  • Affected people are hospitalized in a burn unit, given fluids and sometimes corticosteroids and antibiotics, and all suspected drugs are stopped.

In Stevens-Johnson syndrome, a person has blistering of mucous membranes, typically in the mouth, eyes, and vagina, and patchy areas of rash. In toxic epidermal necrolysis, there is a similar blistering of mucous membranes, but in addition the entire top layer of the skin (the epidermis) peels off in sheets from large areas of the body. Both disorders can be life threatening.

Nearly all cases are caused by a reaction to a drug, most often sulfa antibiotics; barbiturates; anticonvulsants, such as phenytoin and carbamazepine; certain nonsteroidal anti-inflammatory drugs (NSAIDs); or allopurinol. Some cases are caused by a bacterial infection. Occasionally, a cause cannot be identified. The disorder occurs in all age groups but is more common among older people, probably because older people tend to use more drugs. The disorder is also more likely to occur in people with AIDS.

Symptoms

Stevens-Johnson syndrome and toxic epidermal necrolysis usually begin with fever, headache, cough, and body aches. Then a flat red rash breaks out on the face and trunk, often spreading later to the rest of the body in an irregular pattern. The areas of rash enlarge and spread, often forming blisters in their center. The skin of the blisters is very loose and easy to rub off. In Stevens-Johnson syndrome, less than 10% of the body surface is affected. In toxic epidermal necrolysis, large areas of skin peel off, often with just a gentle touch or pull. In many people with toxic epidermal necrolysis, 30% or more of the body surface peels away. The affected areas of skin are painful, and the person feels very ill with chills and fever. In some people, the hair and nails fall out. The active stage of rash and skin loss can last between 1 day and 14 days.

In both disorders, blisters break out on the mucous membranes lining the mouth, throat, anus, genitals, and eyes. The damage to the lining of the mouth makes eating difficult, and closing the mouth may be painful, so the person may drool. The eyes may become very painful, swell, and become so filled with pus that they seal shut. The corneas can become scarred. The opening through which urine passes (urethra) may also be affected, making urination difficult and painful. Sometimes the mucous membranes of the digestive and respiratory tracts are involved, resulting in diarrhea and difficulty breathing.

The skin loss in toxic epidermal necrolysis is similar to a severe burn and is equally life threatening. Huge amounts of fluids and salts can seep from the large, raw, damaged areas. A person who has this disorder is very susceptible to organ failure and infection at the sites of damaged, exposed tissues. Such infections are the most common cause of death in people with this disorder.

Treatment

People with Stevens-Johnson syndrome or toxic epidermal necrolysis are hospitalized. Any drugs suspected of causing the disorder are immediately discontinued. When possible, people are treated in a burn unit and given scrupulous care to avoid infection. If the person survives, the skin grows back on its own, and unlike burns, skin grafts are not needed. Fluids and salts, which are lost through the damaged skin, are replaced intravenously.

Use of corticosteroids to treat the disorder is controversial. Some doctors believe that giving large doses within the first few days is beneficial, whereas others believe that corticosteroids should not be used. These drugs suppress the immune system, which increases the potential for serious infection. If infection develops, doctors give antibiotics immediately.

In many cases, doctors give intravenous human immunoglobulin to treat toxic epidermal necrolysis. This substance helps to prevent further immune damage to the skin and further progression of blistering.

Drugs Mentioned In This Article

  • Generic Name
    Select Brand Names
  • ZYLOPRIM
  • TEGRETOL
  • DILANTIN